Wisconsin, 2002

Hail and Damaging Winds in Wisconsin, June 25, 2002

June 25, 2002 · NWS GRB · 8 events in 4 counties and zones

A line of thunderstorms that developed in very unstable air across Minnesota and northwest Wisconsin moved into central and north-central Wisconsin during the evening. The storms dropped some large hail and also produced strong winds that downed numerous trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of thunderstorms that developed in very unstable air across Minnesota and northwest Wisconsin moved into central and north-central Wisconsin during the evening. The storms dropped some large hail and also produced strong winds that downed numerous trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 25, 3:00 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Jun 25, 3:00 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT TUE JUN 25 2002

THREAT OF SVR TSTMS/HEAVY RAINFALL TONIGHT IS THE MAIN CONCERN.

NMRS SMALL CLUSTERS OF TSTMS WERE DEVELOPING OVER THE WSTRN GREAT LKS
RGN...MAINLY NEAR OLD OUTFLOW AND LK-BREEZE BOUNDARIES. OTHERS WERE
DEVELOPING OVER EASTERN ND/N MN...IN ASSOCIATION WITH A POTENT VORT
AND THE RRQ OF 70-80KT UPPER JET. A VERY UNSTABLE AIR MASS WAS IN
PLACE...ESP OVER MN/WSTRN WI...WHERE MSAS LIS WERE IN THE -8 TO -12
RANGE.

SINCE RELATIVELY WEAK OUTFLOW BOUNDARIES HAVE BEEN ABLE TO GENERATE SOME
CONVECTION THIS AFT...ITS SAFE TO ASSUME THAT THE CAP IS WEAK. THUS...
WOULD EXPECT CONVECTION TO INCREASE RAPIDLY DURING THE LT AFT/EARLY
EVG AS THE UPPER DYNAMICS ARRIVE. GIVEN THE DEGREE OF INSTAB AND AN
EXPECTED INCREASE IN THE UPPER-LEVEL WIND FIELDS...WOULD EXPECT SEVERAL
STORMS TO BECOME SVR. CANNOT RULE OUT THE THREAT CONTINUING INTO THE
OVERNIGHT HOURS. HEAVY RAINFALL IS ALSO A CONCERN...GIVEN PRECIP WATER
VALUES 175-200% OF NORMAL...RELATIVELY SLOW MOVMT OF THE CELLS AND STG
DYNAMIC SUPPORT.

WILL MAINTAIN THE THREAT OF STORMS FOR TOMORROW...ESP FOR THE SE 1/2 OF
THE FA...WHERE THE FRONT WILL BE SLOW TO MOVE THROUGH AND CAPES WILL
INCREASE INTO THE 1000-2000 J/KG RANGE. CONVECTION SHOULD CLEAR THE FA
BY LATE AFTERNOON...SO WILL DROP THE WEDS EVG MENTION IN THE ZONES.

DRY AND WARM WX EXPECTED FOR THE REMAINDER OF THE WEEK AS RIDGING
SFC/ALOFT BUILDS IN. THERE MAY BE ENOUGH MOISTURE RETURN EARLY NEXT
WEEK TO ALLOW SCT TSTMS TO DEVELOP...BUT CONFIDENCE IS LOW. EXTENDED
PROGS SHOW HIGH HGTS AND WARM MID-LEVEL TEMPS PERSISTING...SUGGESTING
THAT A STG CAP MAY BE IN PLACE. WENT ABOVE EXTENDED GUIDANCE TEMPS.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jun 25, 7:05 PM CST, 2 hours 5 minutes before
WIZ005-010-018-260230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
805 PM CDT TUE JUN 25 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PARTS OF NORTH-CENTRAL AND
NORTHWEST WISCONSIN UNTIL MIDNIGHT...

SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHWEST WISCONSIN THIS
EVENING.  THE STORMS HAVE PRODUCED LARGE HAIL AND DAMAGING WINDS.  THESE
THUNDERSTORMS WILL AFFECT FAR NORTH-CENTRAL WISCONSIN BEGINNING ABOUT 9
P.M.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR VILAS...ONEIDA AND
LINCOLN COUNTIES UNTIL MIDNIGHT.  A SEVERE THUNDERSTORM WATCH MEANS
STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND CLOSE TO
THE WATCH AREA.  EVERYONE IN NORTH-CENTRAL AND NORTHEAST WISCONSIN
SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jun 25, 8:50 PM CST, 20 minutes before
WIZ005-010>013-018>021-030-031-035>037-045-073-074-260500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
950 PM CDT TUE JUN 25 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF CENTRAL AND NORTHEAST
WISCONSIN...

SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHERN AND WEST-CENTRAL
WISCONSIN THIS EVENING.  THE STORMS HAVE PRODUCED LARGE HAIL...DAMAGING
WINDS AND HEAVY RAIN.  THESE THUNDERSTORMS WILL AFFECT MUCH OF NORTHEAST
AND CENTRAL WISCONSIN THROUGH MIDNIGHT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR:
VILAS...ONEIDA AND LINCOLN COUNTIES.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM FOR: FLORENCE...
FOREST...MARINETTE...OCONTO...LANGLADE...MENOMINEE...SHAWANO...
MARATHON...WOOD...PORTAGE...WAUPACA AND WAUSHARA.

A SEVERE THUNDERSTORM WATCH MEANS STORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA.  EVERYONE IN NORTH-
CENTRAL AND NORTHEAST WISCONSIN SHOULD STAY TUNED TO NOAA WEATHER RADIO
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JKL
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
June 25, 9:10 PM CST
Where
Vilas County, Eagle River
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -89.250

Thunderstorm Wind, Marathon

When
June 25, 9:20 PM CST
Where
Marathon County, 1 mi E of Abbotsford
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.950, -90.300

Thunderstorm Wind, Lincoln

When
June 25, 9:35 PM CST
Where
Lincoln County, 5 mi NW of Merrill
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.233, -89.750

Thunderstorm Wind, Marathon

When
June 25, 9:36 PM CST
Where
Marathon County, Spencer
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -90.283

Hail, Marathon

When
June 25, 10:10 PM CST
Where
Marathon County, Wausau
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -89.633

Thunderstorm Wind, Portage

When
June 25, 10:20 PM CST
Where
Portage County, 5 mi W of Stevens Pt
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -89.667

Thunderstorm Wind, Portage

When
June 25, 10:35 PM CST
Where
Portage County, 1 mi NW of Rosholt
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.650, -89.317

Thunderstorm Wind, Portage

When
June 25, 10:45 PM CST
Where
Portage County, 8 mi SW of Bancroft
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.233, -89.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306358, 5306359, 5306360, 5306361, 5306362, 5306363, 5306364, 5306365.